Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 19, NWS Quad Cities, IA

May 16, 1997Jefferson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 16, 1997, 9:04 PM CDT for Jefferson County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1997, 9:04 PM CDT (02:04 UTC)
Expired
May 16, 1997, 9:50 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Jefferson County, IA

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WUUS1 KMLI 170206 RRA
SVRMLI
IAC101-170250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 PM CDT FRI MAY 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  JEFFERSON COUNTY - IN SOUTHEASTERN IOWA

* UNTIL 950 PM CDT
 
* THIS STORM WILL REACH NEAR
  BECKWITH                           AROUND 905 PM CDT
  SALINA                             AROUND 905 PM CDT
  GERMANVILLE                        AROUND 910 PM CDT
  GLENDALE                           AROUND 910 PM CDT
  FOUR CORNERS                       AROUND 910 PM CDT
  GLASGOW                            AROUND 910 PM CDT
  MERRIMAC                           AROUND 910 PM CDT
  LOCKRIDGE                          AROUND 910 PM CDT

* AT 904 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 20 MILES EAST OF OTTUMWA OR 7 MILES WEST
OF  BECKWITH MOVING EAST AT 40 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF
55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL
DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 8:45 PM CDT, 19 minutes earlier.

Area forecast discussion, May 16, 8:45 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT FRI MAY 16 1997

HAVE UPDATED ALL BUT SOUTHEAST IOWA ZONES TO REFLECT DROPPING OF
WATCH AND TO REMOVE PRECIPITATION THREAT.  ILLINOIS ZONES TO BE
UPDATED BETWEEN 930 AND 1000 PM TO DROP PRECIPITATION FROM MOST IF
NOT ALL AREAS.

PIERCE

In the hours before

Special weather statement, May 16, 5:11 PM CDT, 3 hours 53 minutes before
IAZ040>042-051>053-063-064-076-170415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT FRI MAY 16 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST-
CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT...

SOME COUNTIES IN THE WATCH ARE...
BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN...
IOWA...LINN...AND KEOKUK.

SOME CITIES IN THE WATCH...
DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH BOX.
PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND
PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN
TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS
DEVELOPING WEATHER SITUATION.

BERG

BERG
Special weather statement, May 16, 5:11 PM CDT, 3 hours 53 minutes before
IAZ040>042-051>053-063-064-076-170415-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT FRI MAY 16 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST-
CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT...

SOME COUNTIES IN THE WATCH ARE...
BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN...
IOWA...LINN...AND KEOKUK.

SOME CITIES IN THE WATCH...
DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND
PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN
TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS
DEVELOPING WEATHER SITUATION.

BERG
Special weather statement, May 16, 5:12 PM CDT, 3 hours 52 minutes before
IAZ040>042-051>053-063-064-076-170415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT FRI MAY 16 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST-
CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT...

SOME COUNTIES IN THE WATCH ARE...
BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN...
IOWA...LINN...AND KEOKUK.

SOME CITIES IN THE WATCH...
DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH BOX.
PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND
PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN
TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS
DEVELOPING WEATHER SITUATION.

BERG

BERG
Special weather statement, May 16, 5:14 PM CDT, 3 hours 50 minutes before
IAZ040>042-051>053-063-064-076-170415-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT FRI MAY 16 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST-
CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT...

SOME COUNTIES IN THE WATCH ARE...
BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN...
IOWA...LINN...AND KEOKUK.

SOME CITIES IN THE WATCH...
DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND
PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN
TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS
DEVELOPING WEATHER SITUATION.

BERG
Special weather statement, May 16, 8:29 PM CDT, 35 minutes before
IAZ040>042-051>053-063-064-076-170235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT FRI MAY 16 1997

...PARTIAL CLEARING OF SEVERE THUNDERSTORM WATCH 287...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM
WATCH 287.

BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...IOWA...
JOHNSON...AND KEOKUK.

THE SEVERE WEATHER THREAT FOR THIS AREA HAS MOVED OFF TO THE
SOUTHEAST.  THUNDERSTORMS CONTINUE ACROSS SOUTHEAST IOWA BUT ARE
NOT EXPECTED TO BE SEVERE.

PIERCE
Special weather statement, May 16, 8:31 PM CDT, 33 minutes before
IAZ040>042-051>053-063-064-076-170235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT FRI MAY 16 1997

...PARTIAL CLEARING OF SEVERE THUNDERSTORM WATCH 287...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM
WATCH 287.

BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...IOWA...
JOHNSON...AND KEOKUK.

THE SEVERE WEATHER THREAT FOR THIS AREA HAS MOVED OFF TO THE
SOUTHEAST.  THUNDERSTORMS CONTINUE ACROSS SOUTHEAST IOWA BUT ARE
NOT EXPECTED TO BE SEVERE.

PIERCE

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.